Homoclinics for singular strong force Lagrangian systems

We study the existence of homoclinic solutions for a class of generalized Lagrangian systems in the plane, with a C1-smooth potential with a single well of infinite depth at a point ξ and a unique strict global maximum 0 at the origin.Under a strong force condition around the singular point ξ, via minimization of an action integral, we will prove the existence of at least two geometrically distinct homoclinic solutions.

Subharmonic solutions for a class of Lagrangian systems

We prove that second order Hamiltonian systems with a potential of class C1, periodic in time and superquadratic at infinity with respect to the space variable have subharmonic solutions. Our intention is to generalise a result on subharmonics for Hamiltonian systems with a potential satisfying the global Ambrosetti-Rabinowitz condition from [P. H. Rabinowitz, Proc. Roy. Soc. Edinburgh Sect. A, 114 (1990), 33-38]. Indeed, we weaken the latter condition in a neighbourhood of the origin. We will also discuss when subharmonics pass to a nontrivial homoclinic orbit.

The Maslov index and the spectral flow—revisited

We give an elementary proof of a celebrated theorem of Cappell, Lee and Miller which relates the Maslov index of a pair of paths of Lagrangian subspaces to the spectral flow of an associated path of self-adjoint first-order operators. We particularly pay attention to the continuity of the latter path of operators, where we consider the gap-metric on the set of all closed operators on a Hilbert space. Finally, we obtain from Cappell, Lee and Miller’s theorem a spectral flow formula for linear Hamiltonian systems which generalises a recent result of Hu and Portaluri.

Bifurcation of equilibrium forms of an elastic rod on a two-parameter Winkler foundation

We consider two-parameter bifurcation of equilibrium states of an elastic rod on a deformable foundation. Our main theorem shows that bifurcation occurs if and only if the linearization of our problem has nontrivial solutions. In fact our proof, based on the concept of the Brouwer degree, gives more, namely that from each bifurcation point there branches off a continuum of solutions.

Homotopy invariance of the Conley index and local Morse homology in Hilbert spaces

In this paper we introduce a new compactness condition — Property-(C) — for flows in (not necessary locally compact) metric spaces. For such flows a Conley type theory can be developed. For example (regular) index pairs always exist for Property-(C) flows and a Conley index can be defined. An important class of flows satisfying the this compactness condition are LS-flows. We apply E-cohomology to index pairs of LS-flows and obtain the E-cohomological Conley index. We formulate a continuation principle for the E-cohomological Conley index and show that all LS-flows can be continued to LS-gradient flows. We show that the Morse homology of LS-gradient flows computes the E-cohomological Conley index. We use Lyapunov functions to define the Morse–Conley–Floer cohomology in this context, and show that it is also isomorphic to the E-cohomological Conley index.

Approximative sequences and almost homoclinic solutions for a class of second order perturbed Hamiltonian systems

In this work we will consider a class of second order perturbed Hamiltonian systems with a superquadratic growth condition on a time periodic potential and a small aperiodic forcing term. To get an almost homoclinic solution we approximate the original system by time periodic ones with larger and larger time periods. These approximative systems admit periodic solutions, and an almost homoclinic solution for the original system is obtained from them by passing to the limit, as the periods go to infinity, in the topology of almost uniformly convergence of functions and derivatives up till the order 2. Our aim is to show the existence of two different approximative sequences of periodic solutions: one of mountain pass type and the second of local minima.

Two families of infinitely many homoclinics for singular strong force Hamiltonian systems

We are concerned with a planar autonomous Hamiltonian system with a potential possessing a single well of infinite depth at a point X and a unique strict global maximum 0 at a point A. Under a strong force condition around the singularity X, via minimization of an action integral and using a shadowing chain lemma together with simple geometrical arguments, we prove the existence of infinitely many geometrically distinct homoclinic (to A) solutions.

Connecting orbits for a periodically forced singular planar Newtonian system

W niniejszym artykule badamy problem istnienia i krotności rozwiązań homoklinicznych i heteroklinicznych dla nieautonomicznych układów Newtonowskich na płaszczyźnie z potencjałem okresowym ze względu na zmienną czasową, mającym maksimum globalne właściwe przyjmowane w dwóch punktach płaszczyzny i punkt osobliwy (studnię nieskończonej głębokości), w otoczeniu którego potencjał spełnia warunek Gordona (gradient potencjału ze względu na zmienną przestrzenną jest silną i okresową siłą, ang. a periodic strong force). Stosujemy metody wariacyjne i argumenty geometryczne związane z pojęciem i własnościami rotacji.

On relations between gradient and classical equivariant homotopy groups of spheres

We investigate relations between stable equivariant homotopy groups of spheres in classical and gradient categories. To this end, the auxiliary category of orthogonal equivariant maps, a natural enlargement of the category of gradient maps, is used. Our result allows for describing stable equivariant homotopy groups of spheres in the category of orthogonal maps in terms of classical stable equivariant groups of spheres with shifted stems. We conjecture that stable equivariant homotopy groups of spheres for orthogonal maps and for gradient maps are isomorphic.

The shadowing chain lemma for singular Hamiltonian systems involving strong forces

W niniejszym artykule rozważamy autonomiczny układ Hamiltonowski na płaszczyźnie z potencjałem, który ma punkt osobliwy (studnię nieskończonej głębokości) i maksimum globalne właściwe równe zero przyjmowane w dwóch różnych punktach płaszczyzny. Przy założeniu, że w otoczeniu punktu osobliwego potencjał spełnia warunek Gordona(gradient tego potencjału w otoczeniu punktu osobliwego jest tzw. silną siłą, ang. a strong force) dowodzimy lemat o istnieniu i krotności orbit homoklinicznych i heteroklinicznych. Stosujemy podejście wariacyjne i argumenty geometryczne (pojęcie i własności rotacji).